Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS New York, NY

June 17, 2004Nassau County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 17, 2004, 4:02 PM EDT for Nassau County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2004, 4:02 PM EDT (20:02 UTC)
Expired
Jun 17, 2004, 4:45 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Whole counties

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS51 KOKX 172002
SVROKX
NYC059-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
402 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NASSAU COUNTY IN SOUTHEAST NEW YORK

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BROOKVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKSVILLE AND SYOSSET AROUND 410 PM
  PLAINVIEW AND WOODBURY AROUND 415 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE MANHASSET.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY
EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

LAT...LON 4089 7367 4079 7369 4069 7346 4086 7347

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:15 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 17, 3:15 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT THU JUN 17 2004

.SHORT TERM...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL NY/NJ
COUNTIES...EXCEPT SUFFOLK UNTIL 01Z (9 PM EDT). CLUSTERS OF STORMS
OVER EASTERN PA ASSOCIATED WITH LEE TROUGH ARE MOVING INTO MOIST AND
INCREASINGLY UNSTABLE AIR MASS ALONG WITH INCREASING LOW LEVEL SHEAR
OF 20-30KT...WHICH SHOULD BE ENOUGH TO SUPPORT LOCALIZED SEVERE
STORMS CAPABLE OF WIND DAMAGE. LARGE HAIL DOES NOT APPEAR TO BE A
THREAT ATTM WITH MELTING AND WET-BULB ZERO LEVELS UP NEAR 15 KFT.
SEE HYDROLOGY SECTION BELOW FOR DETAILS ON FLOOD POTENTIAL.
&&

.AVIATION...LOOKING AT BRIEF IFR VSBY AND MVFR CIGS AT
KHPN/KBDR/KGON EARLY THIS AFTERNOON AS FIRST CLUSTER OF STORMS MOVES
EAST...THEN AGAIN AT ALL TERMINALS LATE THIS AFTERNOON AND EVENING
WHEN SECOND LINE ARRIVES...AT TERMINALS WEST OF THE HUDSON BETWEEN
20-21Z...IN NYC 21-22Z...THEN CT AND LONG ISLAND TERMINALS BETWEEN
22Z-24Z. HAVE KEPT MVFR CONDITIONS GOING TONIGHT FOLLOWING PASSAGE
OF THESE STORMS...SUBJECT TO AMENDMENT DEPENDING ON FUTURE TRENDS OF
CONVECTION FARTHER BACK ACROSS WESTERN PA ASSOCIATED WITH SURFACE
LOW OVER LAKE ERIE AND MID LEVEL SHORTWAVE. SOME IFR CONDITIONS
POSSIBLE LATE TONIGHT WITH VERY MOIST LOW LEVELS AND LIGHT SOUTHWEST
FLOW...IMPROVING TO VFR BY 12Z FRIDAY AS WINDS TURN WEST.
&&

.HYDROLOGY...
LOOKING FOR MEAN AREAL QPF VALUES AROUND ONE-HALF INCH...HOWEVER
LOCALIZED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN SLOW MOVING
THUNDERSTORMS THIS EVENING. THIS WILL LIKELY PRODUCE SOME LOCALIZED
FLOODING OF LOW LYING AREAS. WILL MONITOR FLASH FLOOD POTENTIAL
ESPECIALLY FOR COUNTIES JUST NORTH OF NYC...WHERE TRAINING OF CELLS
IS ALREADY OCCURRING ALONG BOUNDARY LAID DOWN BY INITIAL CLUSTER
WHICH MOVED ACROSS ORANGE/ROCKLAND WESTCHESTER EARLIER THIS
AFTERNOON.
&&

.LONG TERM...WESTERLIES REMAIN ACTIVE ACROSS THE NORTHERN HALF OF
THE COUNTRY...WHICH HAS BEEN THE THEME SO FAR DURING THIS WARM
SEASON. THIS WILL RESULT IN A SERIES OF COLD FRONTAL PASSAGES...THE
FIRST OF WHICH OCCURS EARLY SUNDAY MORNING...THEN ANOTHER AROUND MID
WEEK. WEAK WARM ADVECTION MAY TRIGGER SCT SHOWERS/TSTMS
TUE...FOLLOWED BY ADDITIONAL CONVECTION PRECEDING THE COLD FRONT ON
WED. LOOKING FOR TEMPERATURES AT OR NEAR SEASONABLE LEVELS.
&&

.MARINE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR
THE WESTERN COASTAL WATERS AND HARBOR. A COLD FRONT WILL SLOWLY SINK
TOWARD THE AREA THROUGH SATURDAY...WITH AN AREA OF LOW PRESSURE
RIDING ALONG IT TONIGHT AND EARLY FRIDAY. GENERALLY A LIGHT S-SW
FLOW OVER THE WATERS THROUGH EARLY SAT. AFTER COLD FRONTAL PASSAGE
SAT AFTERNOON...A TIGHTER NW GRADIENT DEVELOPS WITH RELATIVELY
STRONG COLD ADVECTION...BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA ALTHOUGH OCCASIONAL GUSTS TO 25 KT ARE POSSIBLE ON ALL
WATERS SATURDAY EVENING AND SUNDAY MORNING. HIGH PRESSURE BUILDS IN
SUN THROUGH MON WITH MORE TRANQUIL CONDITIONS. SEAS ON THE OCEAN
SHOULD BEGIN TO BUILD ON TUES...WITH AN INCREASING SW FLOW AHEAD OF
ANOTHER COLD FRONT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT ALL ZONES...
     NJZ002>006-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...NYZ067>077.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT NY HARBOR AND
         SANDY HOOK TO FIRE ISLAND INLET...ANZ338-355.
&&
Hazardous weather outlook, Jun 17, 9:47 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
947 AM EDT THU JUN 17 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-181000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
947 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE TRI-STATE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY.

A RETREATING WARM FRONT IN CONJUNCTION WITH A MOIST AIRMASS AND
DAYTIME HEATING WILL RESULT IN AN INCREASINGLY LESS STABLE
ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS
MORNING AND INTO THIS EVENING. LARGE HAIL AND LOCALLY DAMAGING WINDS
WILL BE THE MAIN THREAT. IN ADDITION...THE POTENTIAL EXISTS FOR
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...WITH SOME LOCALLY HIGHER
AMOUNTS. THERE IS THE POSSIBILITY OF SOME MINOR LOCALIZED FLOODING OF
LOW LYING AREAS AND PONDING ON ROADS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY...MAINLY DURING THE
AFTERNOON AND INTO THE EARLY EVENING. ISOLATED STRONG STORMS ARE
POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 3:17 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
317 PM EDT THU JUN 17 2004

NJZ002>006-011-NYZ067>077-180100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY-
UNION NJ-WESTERN PASSAIC NJ-
317 PM EDT THU JUN 17 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST NEW JERSEY
AND MUCH OF SOUTHEAST NEW YORK UNTIL 9 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

IN NORTHEAST NEW JERSEY...BERGEN...ESSEX...HUDSON...PASSAIC
AND UNION.

IN SOUTHEAST NEW YORK...BRONX...KINGS (BROOKLYN)...NASSAU...
NEW YORK (MANHATTAN)...ORANGE...PUTNAM...QUEENS...
RICHMOND (STATEN IS.)...ROCKLAND AND WESTCHESTER.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATCH AREA THIS
AFTERNOON AND EARLY THIS EVENING. STRONG WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57
MPH AND/OR LARGE HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR
GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:21 PM EDTSpecial Marine WarningOKX54 min
Jun 17, 4:35 PM EDTSpecial Marine WarningOKX55 min
Jun 17, 5:22 PM EDTSpecial Marine WarningOKX53 min
Jun 17, 7:40 PM EDTFlash Flood WarningOKXKings, New York, Queens65 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.